VDC test kit slider
VDC-Banner-new_468
Hi, I was experiencing shortness of breath, fatigue , bone pain and eventually my right collar bone started deforming , doctor confirmed it’s vit d deficiency the level was at 9ng/ml, the doctor prescribed 25000iu d3 drops every other day for 6 weeks, I saw improvement after 6 weeks the levels were up to 43ng/ml . The doctor suggested now I lower the dose to 3000iu Everyday however almost all of my symptoms cameback. I spoke to the doctor and he said I can bump the dose up to 5000iu. The issue is I still have shortness of breath, pain in my shoulder, collar bone and overall weakness. I am curious if these symptoms will ever go away as the maintenance dose of 5000iu is obviously not helping? Would it be safe to raise the dose level more, I do try to get sun exposure as well but mostly on weekends.

Asked by  Rvsg on October 1, 2018

Answers
  •  Rvsg on

    See title

    Answered by  Rvsg on
  •  IAW on

    The problem may be weight. The more you weigh, the more you have to take. The 5000iu is based on 150lbs. For every 25lbs over 150lbs, you have to add another 1000iu.
    Over that 6 week period, you took an average of 12,500iu a day. The doctor only did 6 weeks and you should always do 8 weeks. So I am unsure if the doctor would have done the full 8 weeks, whether or not you would have made it to 50ng/ml and if you had “how much beyond” that you would have been. For example 8 weeks and the new level was 55ng/ml, then you should just keep taking the 12,500 only take it daily. Also to make it easier, round that to the nearest thousand.
    If you do not think weight is the issue, then I would suggest starting over. Take 10,000iu of D3 every day for 8 weeks and then get retested. If your level at that point is 50ng/ml or slightly higher, then you will have to keep taking the 10,000iu as your maintenance dosage. If the 10,000iu puts you over 60ng/ml, then come back and give me your new level and we will figure a maintenance dosage from there. If not 50ng/ml or better than you will need to take more.
    If you have any more questions, just ask!

    Answered by  IAW on
    •  IAW on

      I also encourage everyone to read the following links:
      http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/
      http://www.vitamindcouncil.org/about-vitamin-d/how-do-i-get-the-vitamin-d-my-body-needs/

      Answered by  IAW on
    •  Rvsg on

      Thank you so much for responding,I’d say I’m in the 175lbs range. So maybe another 1000 added to maintenance. Considering the 12500iu a day avg took the levels to 43ng/ml, can starting again with 10000iu a day for 8 weeks take it into toxic range, I’m concerned about any calcification, kidney issues from a 10000iu dosage. Since I’m not deficient anymore and even if they dipped after taking a lower dose and probably are in the mid 30’s Is it safe to take the 10000iu a day as this close to twice the daily upper limit? Thanks again for looking into this, appreciate it

      Answered by  Rvsg on
  •  IAW on

    First to become “toxic” your level has to be well over 150ng/ml. Levels are absolutely safe up to that level. To give you an idea, you would have to take 40,000iu a day for months to “maybe” become toxic. Toxicity usually happens with levels over 250ng/ml.
    The “10,000iu” is the “official” upper limit, not 5000iu.
    Calcification can happen if there is not enough Vitamin K in your diet, no matter what amount of Vitamin D you take. Vitamin D helps calcium absorb from your intestines and K moves it away from soft tissues to bone.
    So you can try one of two things. I assume you just started taking the 5000iu? You can do what you suggested and take 6-7000iu a day and see what happens. If this has not helped over a span of 8 weeks, then you really need to test and see what your level is on that amount. I am not sure that “levels” always correspond to “symptoms”. In other words not sure you can say because I have a level of 50ng/ml, that any symptoms I still have cannot possibly be from lack of Vitamin D. What if your genetic make-up says you need a level of 65ng/ml to feel well.
    The other thing you could do is take the 10,000iu until your symptoms all go away. Whether that is two days or two weeks etc. When the symptoms stop, switch to the lower level of 6-7000iu and then see what happens. Just remember if you want or need to test after that, wait 8 weeks on the new amount!
    If you have any more questions, just ask!

    Answered by  IAW on
  •  Rvsg on

    Thanks again, i’ll switch to the higher dose as you suggested above & get retested. I appreciate your advice.

    Answered by  Rvsg on
  •  Rvsg on

    Hi follow up question to the thread above, I have been taking 10,000 IU everyday since 4th Oct, i started to feel better with most of the symptoms almost gone, week of 21st oct was pretty much no symptoms/ pain at all, however suddenly on 27th Oct, I woke up & all my symptoms are back, shortness of breath, jaw, teeth, eye pain, random joints, especially in the shoulder & collarbone along with phlegm after eating. I had my levels tested on 31st Oct & the reading is 56.7 ng/ml. is this normal for symptoms to keep coming & going back even at these levels, I do understand from what you mentioned, I could need a higher level to be pain free, however all symptoms returning suddenly is whats throwing me off so just curious if this is common?

    Answered by  Rvsg on
  •  IAW on

    Just so I am clear you were still taking the 10,000iu and did you miss any dosages, even one, before the 27th happened? Did you have any physical OR emotional stress right before this happened?
    It is “not common” for symptoms to return as long as you keep taking enough Vitamin D. Meaning if a person has a low level, treats themselves and then takes a maintenance dosage, they should be fine from then on.
    I just had someone else like you not to long ago. I am not a doctor just so you know. Low Vitamin D levels can cause autoimmune illnesses. No one at this point knows if you take enough Vitamin D, for enough time, if you may be able to cure or control your symptoms. (There is a doctor from South America that is actually having great luck helping people with Multiple Sclerosis, thru using “large amounts” of Vitamin D. Well above the amount you are taking.)
    This other person I referred to was taking on average 20,000iu a day and if he tried to lower the amount, his symptoms would “come back”. So I told him to try taking the 20,000iu for another month or two (only a guess on my part). After that I said for him to try cutting back to 15,000iu and see what happens. Maybe take that for a few weeks to a month. (You may even want to stick to 8 weeks on each amount.) If he was still OK, then try cutting back to 10,000iu. If for example at 10,000iu his symptoms returned, then he should go back up to the 15,000iu or perhaps an amount between the two might work. (He was of average weight, so weight was not a factor.) I also basically told him to “ignore” the Vitamin D levels and to not bother testing for the time being.
    Since your symptoms ARE going away with the D, I have every confidence that you should keep taking it. We recommend maintaining a level of 80ng/ml for Autistic children. Your level after 4 weeks was 56 but after another 4 weeks of 10,000iu should be much higher but you may be “burning through” a lot of Vitamin D.
    So I “googled” eye “pain” and autoimmune and “only” got Rheumatoid arthritis (RA). RA can cause dryness, inflammation of the white of the eye, thinning of the cornea, and other painful ocular conditions. Not trying to scare you but give you a reason why only large amounts of Vitamin D are helping and why you are not completely better. You can look up the rest of the symptoms for RA if you want to.
    This is why I originally said that “levels” may not necessarily equal no symptoms.
    Let me know what you think!

    Answered by  IAW on
  •  Rvsg on

    Thanks for your response, yes my doctor did the tests for RA as well & ruled it out with ESR reading & full blood count, with inflammatory markers being normal. This is along with the Vit D test. I did not skip any doses, I did however start exercising mostly 40 mins of cardio on the elliptical machine every morning, have since lost a good 5-6kgs & weigh 76kg (167lbs) this did help with my knee pain but does make me curious if that physical activity is whats burning a lot of Vit D as well. I’ll continue with the 10,000 IU for now, the eye pain is more at the back of it (socket), the joint pain is very random and runs throughout, i have been waking up multiple times in the night as well, the doctor pointed to possible fibromyalgia & will be doing more tests, meanwhile i’ll continue with the d at 10,000 iu. Appreciate your help & advice on this, thanks again!

    Answered by  Rvsg on
  •  IAW on

    Well the exercise probably did it. Muscles use “a lot” of Vitamin D. That plus whatever you are “battling” was too much too soon. The other thing you can do is raise the amount of D you are taking “temporarily”, if it helps you to exercise.
    You said “i have been waking up multiple times in the night as well”. Did this just start to happen? Either way this may be a lack of magnesium so you may want to take some supplemental magnesium. This is a Vitamin D co-factor and it is in the original link above.
    Did the doctor do any type of thyroid testing especially antibody testing?

    Answered by  IAW on

Recent Discussion

Popular Questions

December 21st is DDAY. Click here to celebrate the day with us!